Indiana, 2004

Tornado in Indiana, December 7, 2004

December 7, 2004 · NWS IND · 1 event in 1 county or zone

A few strong storms moved through southeastern portions of central Indiana on the morning of 7 December 2004. While most were not severe, one did manage to produce a brief tornado in Decatur County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few strong storms moved through southeastern portions of central Indiana on the morning of 7 December 2004. While most were not severe, one did manage to produce a brief tornado in Decatur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 7, 3:30 AM EST, 6 hours 45 minutes earlier.

Area forecast discussion, Dec 7, 3:30 AM EST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EST TUE DEC 7 2004

.DISCUSSION...STG UPPR SYS CURRENTLY OVR MO WL MOV RAPIDLY NEWD THRU
THE AREA LTR TODAY...FOLLOWED BY RELATIVELY ZONAL FLOW IN ITS WAKE.
ASSOCIATED SFC LO LOOKS TO TRACK THRU THE NWRN CWA AROUND THE MID
MORN HRS. MODELS IN PRETTY GOOD AGREEMENT ON THE MAJOR DETAILS. FCST
FOCUS CENTERS ON POPS EARLY IN THE SHORT TERM PD...AS WELL AS WNDS.

IN THE NR TERM...LRG AREA OF RAIN CURRENTLY MOV THRU THE WRN ZONES
AHEAD OF UPPR TROF. SYS MOVG PRETTY FAST...AND IT APPEARS BASED ON
ITS MOVEMENT...THAT THE BACK EDGE WL PROB BE PUSHING INTO THE NERN
ZONES BY SUNRISE. PCPN WL DIMINISH LTR THIS MORN AS THE MAIN LIFT
PUSHES OFF TO THE NE...BUT WITH UPPR TROF LAGGING A LTL BEHIND...
THINK THERE WL BE A THREAT OF SHWRS MOST OF THE DAY. BASED ON
ABV...WL GO WITH HI POPS IN THE NRN/ERN ZONES FOR MAINLY THIS
MORN...TAPERING OFF TO CHC IN THE FAR SW. APPEARS THERE IS A PRETTY
GOOD CHC OF WND GUSTS REACHING ADVISORY LEVELS IN A BRIEF WINDOW FM
LT MORN INTO THE EARLY AFT PARTICULARLY OVR THE NE ZONES...
CONSIDERING THE DEEPENING SFC LO AND STRENGTH OF UPPR LVL JET CORE
PASSING OVR THE AREA. WL GO WITH A WND ADVISORY IN THOSE AREAS FOR
XCPTD WND GUSTS AROUND 40 KTS.

IN THE LTR PDS...WL HANG ONTO CHC POPS THIS EVEN IN THE NE ZONES TO
COVER ANY LINGERING ACTVTY...OTRW CONDS SHOULD QUIET DOWN FOR THE
REST OF THE SHORT RANGE PD WITH SFC HI PRES BLDG INTO THE OH VLY.

HI TEMPS TODAY WL PROB BE REACHED BY THE MID MORN HRS...RANGING FM
THE MID 50S IN THE NW TO THE LOWER 60S SE...BEFORE DROPPING OFF INTO
THE 45 TO 50 DEG RANGE BY SUNSET UNDER CAA. LO LVL THICKNESSES
SUGGEST NGM MOS GUIDANCE IN THE LTR PDS LOOK ACCEPTABLE FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY E OF A
DELPHI-NORTH VERNON LN.

&&

JAS
Hazardous weather outlook, Dec 7, 5:26 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
526 AM EST TUE DEC 7 2004

INZ021-028>031-035>049-051>057-060>065-067>072-081100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
526 AM EST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THE LATE MORNING
HOURS. ANY THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS EAST OF A DELPHI TO NORTH
VERNON LINE. WESTERLY WINDS MAY GUSTS UP TO 45 MPH FROM LATE MORNING
INTO THE MID AFTERNOON...ESPECIALLY IN THE ADVISORY AREA.

LOWLAND FLOODING IS EXPECTED ALONG THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

LOWLAND FLOODING WILL PERSIST ALONG THE WABASH RIVER THROUGH THE END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS ARE ENCOURAGED
TO REPORT WIND GUSTS IN EXCESS OF 45 MPH OR ANY DAMAGE CAUSED BY THE
WINDS LATER TODAY TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

JAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Decatur

When
December 7, 10:15 AM EST to 10:18 AM EST
Where
Decatur County, 2 mi SW of Sandusky
Rating
F0
Path length
1.5 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
39.400, -85.500

On Tuesday 7 December 2004, a rare December tornado touched down near the small town of Sandusky, just north of Greensburg in Decatur County. The touchdown took place just south of the intersection of County Roads 150 West and 500 North at approximately 10:15 a.m. EST. The tornado traveled to the northeast for 1.5 miles, lifting just southwest of Sandusky near State Road 3. The path width was 75 yards, and the tornado was rated as an F0. Damage included a fence row blown down, shingles removed from homes and barns, one barn with partial roof damage, and a steeple blown off a rooftop near Sandusky. This tornado struck just 2 miles north of where another rare late-season tornado struck near Greensburg on November 24th.A preliminary search by NWS staff indicated that this was the first December tornado in Indiana since an F1 touched down in Marshall County, Indiana on 4 December 1973.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430497.